Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, KY

June 15, 2016Bath County, Rowan County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 15, 2016, 12:21 PM EDT for Bath County, Rowan County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 12:21 PM EDT (16:21 UTC)
Expired
Jun 15, 2016, 1:00 PM EDT
In force
39 min
Issued by
NWS Jackson, KY

Counties Bath County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS83 KJKL 151621
SPSJKL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT WED JUN 15 2016
 
KYZ044-051-052-151700-
ROWAN-BATH-FLEMING-
1221 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...BATH...FLEMING...

AT 1220 PM EDT...A STRONG THUNDERSTORM WAS OVER SLATE VALLEY...OR
NEAR OWINGSVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...OWINGSVILLE...MARSHALL...SALT LICK...GRANGE CITY...
HAYS CROSSING...CHRISTY...PEASTICKS...RINGOS MILLS...SHARKEY...
CLEARFIELD...MUNSON...BOURBON FURNACE...HILDA...ODESSA...
MOORE'S FERRY...RAMEY...SLATE VALLEY...CRIX AND TRIPLETT.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
118 AND 147.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3808 8380 3820 8385 3837 8341 3815 8328
TIME...MOT...LOC 1620Z 265DEG 28KT 3819 8371 

$$

JVM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 15, 10:59 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 15, 10:59 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
1059 AM EDT WED JUN 15 2016

.UPDATE...
Issued at 10:57 AM EDT WED JUN 15 2016

Updated hourly grids to account for quicker than expected
temperature rises along the I-75 corridor as clouds did not build
in as quickly as expected. In addition, have increased PoPs in the
Bluegrass region throughout the near term in association with a
cluster of convection entering the area. Overall thinking for this
afternoon is a bit muddled by lack of agreement amongst CAMs,
however an outflow boundary pushing through southern Indiana in
addition to an impulse of upper level energy pushing through
Missouri may bear watching as the afternoon progresses. Otherwise,
have kept mention of for isolated thunderstorms given sufficient
instability although weak deep layer shear will inhibit
significant organization.

UPDATE Issued at 753 AM EDT WED JUN 15 2016

Hourly grids were updated to account for some very light showers
over the Big Sandy Region and to account for recent observations.
Fog should dissipate shortly if it has not already in valley
locations. Overall, there was no substantial changes were made at
this time.

&&

.SHORT TERM...(Today through Thursday)
Issued at 350 AM EDT WED JUN 15 2016

A warm front continues to slowly lift northeast across Eastern KY.
The Boundary generally dives the northeastern to eastern edge of
about a quarter to a third of the CWA from the more moist airmass
over the Lower OH and TN valleys. A weak shortwave ridge axis is
moving east of the area at this time while a shortwave trough axis
extends into the Mid MS Valley region for a closed low over the
Northern Plains/Upper MS Valley region. Behind that area of
troughing, a ridge of high pressure is beginning to build north
through the Lee of the Rockies.

The ridge axis will move east and flatten as the closed low moves
from the Upper MS Valley into the Great lakes with a general trend
of falling heights into the OH Valley and Appalachian region as
well as a rather weak shortwave trough moves through the area.
Upper ridging build north through the Plains and into the MS
VAlley behind this troughing and the closed low track toward the
Upper OH Valley region will bring some NW flow aloft with a couple
of weaker impulses possibly rotating toward the area on Thursday.
Meanwhile, a sfc low will track into the Great Lakes region
tonight and then into the Middle to Upper OH Valley through the
end of the period. This scenario will put the region in the warm
sector through the period, however, the deepest moisture should
move into the area today behind the warm front and ahead of the
approaching shortwave. The deepest moisture should move east of
the area tonight as the shortwave moves through.

For the remainder of the night, some very isolated convection
cannot be ruled out. However, radar has been clear of this for the
past few hours and given this trend and short term model trend
toward lesser chances of convection for the remainder of the
night seems reasonable. Valley fog should continue to form
particularly in locations where rain occurred on Tuesday
afternoon and evening. This, however, should generally dissipate
with two hours after sunrise.

Dewpoints should rise to near 70, if not the lower 70s in most
places today resulting in the muggiest day so far this season.
Temperatures reaching the mid to upper 80s in many locations will
bring CAPES to around 2000 J/kg or in the moderate range by early
to mid afternoon. Considerable cu development should occur by
midday to early afternoon with convection having at least somewhat
of a diurnal peak from midday to around sunset. Lingering outflow
boundaries as well as any outflows that may move into the area
this morning may be locations of initial development a shortwave
trough moves from the lower OH Valley region toward the Central
and Southern Appalachians. The resulting somewhat subtle height
combined with the anticipated instability falls However, rather
low shear, moist, high freezing level environment should support
10K ft or more of warm cloud depth thus some of these storms
should be rather efficient rain producers given PW progged to get
into the 1.75 to 2 inch range is not slightly higher during the
afternoon to early evening. There is some uncertainty on the
degree of any possible mid level drying this afternoon. If or
where this occurs, perhaps across the west as the shortwave nears
during the late afternoon to early evening would support some
gusty to locally damaging wind gusts and small hail. Convection
further east will probably be a bit more pulsy in nature, however,
a couple of storms may have enough DCAPE for locally strong to
damaging wind gusts especially where any thunderstorms collapse
quickly.

A general decrease in coverage of convection should occur
tonight with warmer low temperatures across the board as cloud
cover and more moist environment across the entire area will limit
diurnal ranges. Then a somewhat diurnally driven round of
convection is possible on Thursday but given the lower surface and
low level dewpoints and generally lower instability coverage
should be lower on Thursday afternoon and evening. Shear will be
more substantial however, and with more mid level dry air
anticipated gusty to locally damaging winds and hail will be a
threat along with locally heavy rain if convection can move
repeatedly over an area. A drier airmass overall and later cu
development should be conducive to rather widespread max
temperatures near 90 across all but the highest terrain near the
VA border.

.LONG TERM...(Thursday night through Tuesday)
Issued at 518 AM EDT WED JUN 15 2016

The period will start with a sharp upper ridge over the middle of
the nation, and troughs on both sides. A shortwave will be
dropping southeast between the ridge and the eastern trough. An
associated surface cold front is expected to be dropping south
through our region on Thursday evening. Modest moisture return is
indicated along the front, and could allow for deep convection.
However, this would cut off behind the front as surface high
pressure with drier air moves in from the north at the end of the
week, along with strong upper level ridging. Clear skies and
relatively dry air then persist into early next week, with a
likelihood of sizable diurnal temperature ranges and ridge/valley
low temperature differences.

The upper ridge is expected to gradually break down and get
shunted toward the southwest CONUS, which would allow another
cold front to approach from the north on Tuesday with a slight
chance of showers.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 755 AM EDT WED JUN 15 2016

VFR conditions are expected to generally remain intact through at
least the first 6 hours of the period. Uncertainty remains in
timing and placement of convection, although instability should
lead to a diurnally driven peak in convection. Some reductions to
MVFR or even brief IFR is possible with this. VCTS was used at
this time with a prevailing shra due to uncertainty. Convection
should decrease in coverage after 0Z. MVFR reductions in fog may
become a concern late in the period especially where the heavier
rain falls through this evening. Winds will generally remain
light out of the south to southwest outside of any thunderstorms.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...BG
SHORT TERM...JP
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, Jun 15, 4:16 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 AM EDT WED JUN 15 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
416 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE ANTICIPATED...ESPECIALLY FROM MIDDAY TO AROUND
SUNSET. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
COULD PRODUCE LOCALLY HEAVY RAINFALL...STRONG TO DAMAGING WIND
GUSTS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES ACROSS ALL OF EASTERN KENTUCKY
FROM THURSDAY INTO THURSDAY NIGHT. A FEW OF THE THUNDERSTORMS ON
THURSDAY AND THURSDAY EVENING COULD PRODUCE LOCALLY HEAVY RAINFALL...
STRONG TO DAMAGING WIND GUSTS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR STORM REPORTS WEDNESDAY AND
THURSDAY.

JP

In the hours before

Special weather statement, Jun 15, 11:42 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT WED JUN 15 2016

KYZ051-151615-
BATH-
1142 AM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH...

AT 1142 AM EDT...A STRONG THUNDERSTORM WAS OVER REYNOLDSVILLE...OR
NEAR OWINGSVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OWINGSVILLE...ODESSA...CRAIGS...PEASTICKS...SLATE VALLEY...PEBBLE...
OAKLEY...REYNOLDSVILLE AND WYOMING.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
119 AND 120...AND BETWEEN MILE MARKERS 122 AND 127.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3829 8374 3827 8374 3827 8372 3825 8372
      3823 8369 3822 8370 3820 8367 3820 8366
      3816 8363 3811 8382 3818 8388
TIME...MOT...LOC 1542Z 230DEG 14KT 3815 8381

KAS
Special weather statement, Jun 15, 12:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1200 PM EDT WED JUN 15 2016

KYZ044-151630-
FLEMING-
1200 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT FLEMING...

AT 1159 AM EDT...A STRONG THUNDERSTORM WAS OVER WYOMING...OR NEAR
OWINGSVILLE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RINGOS MILLS AND GRANGE CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3824 8355 3824 8356 3821 8357 3822 8358
      3819 8362 3819 8365 3821 8369 3820 8370
      3821 8370 3823 8369 3825 8370 3829 8360
TIME...MOT...LOC 1559Z 249DEG 16KT 3821 8368

KAS
Special weather statement, Jun 15, 12:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1221 PM EDT WED JUN 15 2016

KYZ044-051-052-151700-
ROWAN-BATH-FLEMING-
1221 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT ROWAN...BATH...FLEMING...

AT 1220 PM EDT...A STRONG THUNDERSTORM WAS OVER SLATE VALLEY...OR
NEAR OWINGSVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...OWINGSVILLE...MARSHALL...SALT LICK...GRANGE CITY...
HAYS CROSSING...CHRISTY...PEASTICKS...RINGOS MILLS...SHARKEY...
CLEARFIELD...MUNSON...BOURBON FURNACE...HILDA...ODESSA...
MOORE'S FERRY...RAMEY...SLATE VALLEY...CRIX AND TRIPLETT.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
118 AND 147.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3808 8380 3820 8385 3837 8341 3815 8328
TIME...MOT...LOC 1620Z 265DEG 28KT 3819 8371

JVM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:42 AM EDTSpecial Weather StatementJKLBath33 min
Jun 15, 12:00 PM EDTSpecial Weather StatementJKLBath30 min
Jun 15, 1:20 PM EDTSpecial Weather StatementJKLElliott25 min
Jun 15, 3:36 PM EDTSpecial Weather StatementJKLPike24 min
Jun 15, 6:43 PM EDTSpecial Weather StatementJKLRowan32 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.